|Parkinson's diagnoses from 20 years + of ART
Jul 13, 2004
I am a 38 yr old male with long term hiv. I was Diagnosed with GRID before they named the virus. I have been on ART since the dosing study of AZT and continue now on HAART and have been on HAART since 3tc was approved. I have been exceptionally blessed to have never developed resistance to a single medication and have only ever changed my medication routine due to side effect management or a new version of a golden oldie being released. The largest change for me was coming off Protease Inhibitors in 1996 after having been on them since Saquinivir in the hard caps was in clinical trials. I stopped Protease inhibitors due to adult onset Type II diabetes and the unfortunate wasting pattern of my face and backside. I am now and have always been undetectable ..except for a STI in 1998 to see if I managed enough viral rebound to test for mutations....I did not have any! I currently am taking Trizivir, Sustiva, Viread,and that ever wonderful Acyclovir for Zoster. Again I have less than 50 copies p ml of HIV and my T cells are steady at 350. 6 months ago I started to notice what I though was Neuropathetic symptoms. A slight loss of sence in my feet. It felt as if I was walking on my ankles at times and my balance was off. My MD and I tried Pamelor and other med attempts to treat neuropathy. After months of no relief and a great increase in my instability, I developed a tremor and noticeable weakness in responce on the left side.
We scanned and poked and prodded every spot doing every test known to science and was reasured each time that I had no tropical disease or new Aids illness. Two weeks ago after almost 5 1/2 months of testing, treatment attempts and no success, it was discovered by my 3rd neurologist that I indeed had Parkinsons. The Neurologist spoke of a sudden increase in Parkinsons patients with HIV that have long term ART and HAART experiance. Have you been made aware that in addition to the wonder side effect of HAART that I am still alive all be it with a slightly skinny face and veiny arms and legs, that HAART has become a concern in a recent large member group of New Parkinsons patients with what My neurologist term'd non-standard Parkinson's? His Diagnosis has been confirmed by the immediate return of function when I titrated up to full dose of a wonderful dompamine Agonist. For years it has been my opinion along with most of my peers that early and continuous treatment of HIV was the key to long term survival. I am now concerned that I might prefer to hold off in treatment unfortunately possibly allowing HIV to establish extensive reserves in the lymph system. In the now fast paced world of Medication advances especially Fusion blocking, is there a shift in treatment opinions to try to prevent the latest round of new HIV findings such as Parkinson's and Heart Disease?
No mater what the opinions are, I will always be greatful to all the medications that have allowed me to last 20+ years since my first Aids defining illness. My question is for those in the HIV community that I discuss treatment options with. Up to my Parkinson's diagnosis, I had always suggested initiating treatment early to quickly and most completely protect the functionality of the immune system. Please help me help others decide what should be the standard of care. Paul R Harris MSN,PA, PHD Tampa Florida
Response from Dr. Henry
Starting treatment too early before there is any risk of AIDS related problem exposes patients to side effects or the possibility of resistance. For those and other reasons many prefer to wait until the CD4 count is in the 250-350 range. There is little argument that if one has a CD4 count < 200-250 then treatment is indicated. Since Parkinson's occurs in the general population and increases with aging (average age at onset= 57 years--1% of population > 65 develops it) it would be expected that long term survivors with HIV will develop Parkonson's. It is unclear to me if the rate is higher in HIV patients but your experience is very interesting. I have seen several similar patients so my antennae are out for a possible association. Thank you for sharing your story. KH
who is more likely to have severe side effects
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.